Advertisement

Canadian Journal of Anaesthesia

, Volume 47, Issue 3, pp 251–254 | Cite as

Torsades de pointes secondary to intravenous haloperidol after coronary bypass grafting surgery

  • Louis P. Perrault
  • André Y. Denault
  • Michel Carrier
  • Raymond Cartier
  • Sylvain Bélisle
Clinical Reports

Abstract

Purpose: Postoperative delirium occurs in about 2% of patients undergoing major cardiac surgery including coronary artery bypass grafting surgery (CABG). Haloperidol (Sabex, Boucherville, Canada) is a drug commonly used in the intensive care unit for the treatment of delirium and is usually considered safe even at high doses and is rarely implicated in the development of malignant ventricular arrhythmias such as torsades de pointes. The purpose of this study is to report such a complication of use of haloperidol after myocardial revascularization.

Clinical features: The patient reported underwent uneventful triple bypass surgery. Administration of large intravenous doses of haloperidol was necessary for control of psychomotor agitation due to delirium. Torsades de pointes occurred in the absence of QT prolongation on the third postoperative day following use of the drug with no other obvious etiological factor.

Conclusion: Awareness of this rare complication is key to judicious use of this drug in the post CABG patient in whom such an arrhythmia may have very deleterious consequences because of the underlying cardiac condition.

Keywords

Haloperidol Neuroleptic Malignant Syndrome Postoperative Delirium Butyrophenone Psychomotor Agitation 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Résumé

Objectif: Le délire postopératoire survient chez environ 2 % des patients qui subissent une intervention cardiaque importante, y compris le pontage aortocoronarien. L’halopéridol (Sabex, Boucherville, Canada) sert habituellement à traiter le délire à l’unité des soins intensifs et est généralement sécuritaire même à de fortes doses. ll est rarement impliqué dans le développement d’arythmies ventriculaires malignes comme les torsades de pointes. l’objectif de la présente étude est de faire état d’une telle complication liée à l’usage d’halopéridol après une revascularisation myocardique.

Éléments cliniques: Le patient en question a subi sans problème un triple pontage coronarien. L’administration d’importantes doses intraveineuses d’halopéridol a été rendue nécessaire pour contrôler l’agitation psychomotrice causée par le délire. Les torsades de pointes sont survenues en l’absence de prolongation QT le troisième jour postopératoire après avoir utilisé le médicament. ll n’y avait pas d’évidence d’autre facteur étiologique.

Conclusion: Quand on utilise l’halopéridol, il faut savoir que l’arythmie ventriculaire est une complication rare qui peut se présenter chez un patient qui a subi un pontage aortocoronarien et qu7rselle pourrait avoir des conséquences graves, étant donné l’état cardiaque sous-jacent.

References

  1. 1.
    Baldessarini RJ. Drugs and the treatment of psychiatric disorders.In: Goodman and Gilman’s The pharmacological Basis of Therapeutics, 9th ed. New York: McGraw-Hill, 1996: Chap 19.Google Scholar
  2. 2.
    Zee-Cheng C-S, Mueller CE, Seifert CF, Gibbs HR. Haloperidol and torsades de pointes (Letter). Ann Intern Med 1985; 102: 418.PubMedGoogle Scholar
  3. 3.
    Kriwisky M, Peny GY, Tarchitsky D, Gutman Y, Kishon Y. Haloperidol-induced torsades de pointes. Chest 1990; 98: 482–4.PubMedCrossRefGoogle Scholar
  4. 4.
    Metzger E, Friedman R. Prolongation of the corrected QT and torsades de pointes cardiac arrhythmia associated with intravenous haloperidol in the medically ill. J Clin Psychopharmacol 1993; 13: 128–32.PubMedCrossRefGoogle Scholar
  5. 5.
    Wilt A, Minnema AM, Johnson RF, Rosenblum AM. Torsade de pointes associated with the use of intravenous haloperidol. Ann Intern Med 1993; 119: 391–4.PubMedGoogle Scholar
  6. 6.
    Kay GN, Plumb VJ, Arciniegas JG, Henthorn RW, Waldo AL. Torsade de pointes: the long-short initiating sequence and other clinical features: observations in 32 patients. J Am Coll Cardiol 1983; 2: 806–17.PubMedCrossRefGoogle Scholar
  7. 7.
    Di Salvo TG, O’Gara PT. Torsades de pointes caused by high-dose intravenous cardiac haloperidol in cardiac patients. Clin Cardioll 1995; 18: 285–90.CrossRefGoogle Scholar
  8. 8.
    Faigel DO, Metz DC, Kochman ML. Torsades de pointes complicating the treatment of bleeding oesophageal varices: association with neuroleptics, vasopressm, and electrolite imbalance. Am J Gastroenterol 1995; 90: 822–4.PubMedGoogle Scholar
  9. 9.
    Hunt N, Stern TA The association between intravenous haloperidol and torsades de pointes. Psychosomatics 1995; 36: 541–9.PubMedGoogle Scholar
  10. 10.
    Sharma ND, Rosman HS, Padhi ID, Tisdale JE. Torsades de pointes associated with intravenous haloperidol in critically ill patients. Am J Cardiol 1998; 81: 238–40.PubMedCrossRefGoogle Scholar
  11. 11.
    Jackson T, Ditmanson L, Phibbs B. Torsades de pointes and low-dose oral haloperidol. Arch Intern Med 1997; 157: 2013–5.PubMedCrossRefGoogle Scholar
  12. 12.
    Marriott HJL. Practical Electrocardiography, 7th ed. Baltimore: Williams & Wilkins 1983: 22.Google Scholar
  13. 13.
    Jackman WM, Friday KJ, Anderson JL, Aliot EM, Clark M, Lazzara R. The long QT syndromes: a critical review, new clinical observations and a unifying hypothesis. Prog Cardiovasc Dis 1988; 31: 115–72.PubMedCrossRefGoogle Scholar
  14. 14.
    Drici M-D, Wang WX, Liu X-K, Woosley RL, Flockhart DA. Prolongation of QT interval in isolated feline hearts by antipsychotic drugs. J Clin Psychopharmacol 1998; 18: 477–81.PubMedCrossRefGoogle Scholar
  15. 15.
    Lawrence KR, Nasraway SA. Conduction disturbances associated with the administration of butyrophenones antipsychotics in the critically ill: a review of the literature. Pharmacotherapy 1997; 17: 531–7.PubMedGoogle Scholar

Copyright information

© Canadian Anesthesiologists 2000

Authors and Affiliations

  • Louis P. Perrault
    • 1
  • André Y. Denault
    • 1
  • Michel Carrier
    • 1
  • Raymond Cartier
    • 1
  • Sylvain Bélisle
    • 1
  1. 1.From the Departments of Surgery and AnesthesiaMontreal Heart InstituteMontreal

Personalised recommendations